Monoamine oxidase inhibitors (MAOIs) may potentiate the effects of morphine, codeine’s active metabolite, including respiratory depression, coma, and confusion. Acetaminophen and codeine phosphate tablets should not be used in patients taking MAOIs or within 14 days of stopping such treatment.
Cases of adrenal insufficiency have been reported with opioid use, more often following greater than 1 month of use. Presentation of adrenal insufficiency may include non-specific symptoms and signs including nausea, vomiting, anorexia, fatigue, weakness, dizziness, and low blood pressure. If adrenal insufficiency is suspected, confirm the diagnosis with diagnostic testing as soon as possible. If adrenal insufficiency is diagnosed, treat with physiologic replacement doses of corticosteroids. Wean the patient off of the opioid to allow adrenal function to recover and continue corticosteroid treatment until adrenal function recovers. Other opioids may be tried as some cases reported use of a different opioid without recurrence of adrenal insufficiency. The information available does not identify any particular opioids as being more likely to be associated with adrenal insufficiency.
Acetaminophen and codeine may cause severe hypotension including orthostatic hypotension and syncope in ambulatory patients. There is increased risk in patients whose ability to maintain blood pressure has already been compromised by a reduced blood volume or concurrent administration of certain CNS depressant drugs (e.g., phenothiazines or general anesthetics) (see PRECAUTIONS; Drug Interactions). Monitor these patients for signs of hypotension after initiating or titrating the dosage of acetaminophen and codeine phosphate tablets. In patients with circulatory shock acetaminophen and codeine phosphate tablets may cause vasodilatation that can further reduce cardiac output and blood pressure. Avoid the use of acetaminophen and codeine with circulatory shock.
Rarely, acetaminophen may cause serious skin reactions such as acute generalized exanthematous pustulosis (AGEP), Stevens-Johnson Syndrome (SJS), and toxic epidermal necrolysis (TEN), which can be fatal. Patients should be informed about the signs of serious skin reactions, and use of the drug should be discontinued at the first appearance of skin rash or any other sign of hypersensitivity.
Risks of Use in Patients with Increased Intracranial Pressure, Brain Tumors, Head Injury, or Impaired Consciousness
In patients who may be susceptible to the intracranial effects of CO 2 retention (e.g., those with evidence of increased intracranial pressure or brain tumors), acetaminophen and codeine phosphate tablets may reduce respiratory drive, and the resultant CO 2 retention can further increase intracranial pressure. Monitor such patients for signs of sedation and respiratory depression, particularly when initiating therapy with acetaminophen and codeine phosphate tablets.
Opioids may also obscure the clinical course in a patient with a head injury. Avoid the use of acetaminophen and codeine phosphate tablets in patients with impaired consciousness or coma.
There have been post-marketing reports of hypersensitivity and anaphylaxis associated with the use of acetaminophen. Clinical signs included swelling of the face, mouth, and throat, respiratory distress, urticaria, rash, pruritus, and vomiting. There were infrequent reports of life-threatening anaphylaxis requiring emergency medical attention. Instruct patients to discontinue acetaminophen and codeine phosphate tablets immediately and seek medical care if they experience these symptoms. Do not prescribe acetaminophen and codeine phosphate tablets for patients with acetaminophen allergy (see PRECAUTIONS; Information for Patients/Caregivers).
Acetaminophen and codeine phosphate tablets are contraindicated in patients with gastrointestinal obstruction, including paralytic ileus.
The administration of acetaminophen and codeine phosphate tablets or other opioids may obscure the diagnosis or clinical course in patients with acute abdominal conditions.
Acetaminophen and codeine phosphate tablets may cause spasm of the sphincter of Oddi. Opioids may cause increases in serum amylase. Monitor patients with biliary tract disease, including acute pancreatitis, for worsening symptoms.
The codeine in acetaminophen and codeine phosphate tablets may increase the frequency of seizures in patients with seizure disorders, and may increase the risk of seizures occurring in other clinical settings associated with seizures. Monitor patients with a history of seizure disorders for worsened seizure control during acetaminophen and codeine phosphate tablets therapy.
Do not abruptly discontinue acetaminophen and codeine phosphate tablets in a patient physically dependent on opioids. When discontinuing acetaminophen and codeine phosphate tablets in a physically dependent patient, gradually taper the dosage. Rapid tapering of acetaminophen and codeine phosphate tablets in a patient physically dependent on opioids may lead to a withdrawal syndrome and return of pain (see DOSAGE AND ADMINISTRATION, DRUG ABUSE AND DEPENDENCE).
Additionally, avoid the use of mixed agonist/antagonist (e.g., pentazocine, nalbuphine, and butorphanol) or partial agonist (e.g., buprenorphine) analgesics in patients who are receiving a full opioid agonist analgesic, including acetaminophen and codeine phosphate tablets. In these patients, mixed agonist/antagonist and partial agonist analgesics may reduce the analgesic effect and/or precipitate withdrawal symptoms (see DRUG INTERACTIONS).
Acetaminophen and codeine phosphate tablets may impair the mental or physical abilities needed to perform potentially hazardous activities such as driving a car or operating machinery. Warn patients not to drive or operate dangerous machinery unless they are tolerant to the effects of acetaminophen and codeine phosphate tablets and know how they will react to the medication (see PRECAUTIONS; Information for Patients/Caregivers).
Advise the patient to read the FDA-approved patient labeling (Medication Guide).
Storage and Disposal
Because of the risks associated with accidental ingestion, misuse, and abuse, advise patients to store acetaminophen and codeine phosphate tablets securely, out of sight and reach of children, and in a location not accessible by others, including visitors to the home (see WARNINGS, DRUG ABUSE AND DEPENDENCE). Inform patients that leaving acetaminophen and codeine phosphate tablets unsecured can pose a deadly risk to others in the home.
Advise patients and caregivers that when medicines are no longer needed, they should be disposed of promptly. Inform patients that medicine take-back options are the preferred way to safely dispose of most types of unneeded medicines. If no take back programs or DEA-registered collectors are available, instruct patients to dispose of acetaminophen and codeine phosphate tablets by following these four steps:
- Mix acetaminophen and codeine phosphate tablets (do not crush) with an unpalatable substance such as dirt, cat litter, or used coffee grounds;
- Place the mixture in a container such as a sealed plastic bag;
- Throw the container in the household trash;
- Delete all personal information on the prescription label of the empty bottle
Inform patients that they can visit www.fda.gov/drugdisposal for additional information on disposal of unused medicines.
Addiction, Abuse and Misuse
Inform patients that the use of acetaminophen and codeine phosphate tablets, even when taken as recommended, can result in addiction, abuse, and misuse, which can lead to overdose and death (see WARNINGS). Instruct patients not to share acetaminophen and codeine phosphate tablets with others and to take steps to protect acetaminophen and codeine phosphate tablets from theft or misuse.
Life-Threatening Respiratory Depression
Inform patients of the risk of life-threatening respiratory depression, including information that the risk is greatest when starting acetaminophen and codeine phosphate tablets or when the dosage is increased, and that it can occur even at recommended dosages (see WARNINGS). Advise patients how to recognize respiratory depression and to seek medical attention if breathing difficulties develop.
Inform patients that accidental ingestion, especially by children, may result in respiratory depression or death (see WARNINGS).
Important Discontinuation Instructions
In order to avoid developing withdrawal symptoms, instruct patients not to discontinue acetaminophen and codeine phosphate tablets without first discussing a tapering plan with the prescriber (see DOSAGE AND ADMINISTRATION).
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.